Trastuzumab-emtansine induced pleural and pericardial effusions

J Oncol Pharm Pract. 2021 May 18;10781552211015772. doi: 10.1177/10781552211015772. Online ahead of print.

Abstract

Introduction: Trastuzumab emtansine (T-DM1) is an antibody-drug conjugate which combine trastuzumab (T), a monoclonal antibody targeting the human epidermal growth factor receptor-2 (HER2), and a cytotoxic molecule derived from maytansine (DM1).

Case report: We report the first case of T-DM1-associated pleural and pericardial effusions three weeks after the second course of T-DM1 in a patient with breast cancer. Drug-induced pleural and pericardial effusions was implicated in the absence of other etiologies. The Naranjo Scale indicated a probable drug-induced adverse reaction.Management & outcome: The patient fully recovered after thoracentesis and discontinuation of T-DM1. The patient has reported no side effect after the sixth course of trastuzumab.

Discussion: To our knowledge, this is the first case in the literature of bilateral pleural and pericardial effusions in a patient treated with T-DM1. The successful initiation of treatment with trastuzumab following withdrawal of T-DM1 suggests that emtansine played a role in the development of bilateral pleural and pericardial effusions. We hypothesize that the patient's condition was a result of a local inflammatory reaction to emtansine by direct toxicity.

Keywords: Pleural effusions; adverse drug reaction; oncology; pericardial effusion; trastuzumab-emtansine.